Sunday, November 28, 2010

My Lifelong Struggle with Acne

So it's not something I enjoy talking about, because it's always been such an embarrassment, but I feel like venting and that's what this blog is for, so here goes...

Since I was 14, I have always struggled with acne. In addition to that, I have very sensitive skin that dries out easily, which makes it even harder to treat my skin.

So in highschool I tried every single wash, cream, lotion, mask, etc. that was out there. Nothing worked. Some even dried my skin out so bad that my face turned bright red, throbbed, and itched for hours until taking benadryl to stop the reaction. My acne got worse and worse, and especially around my time of the month. It was awful! I have always had a love for makeup, but not when I have to wear for cover up. I would rather just wear it for fun. But I just didn't have a choice. I would carry around concealer with me everywhere and constantly go to the bathroom to check how my face looked. I hated it!

Well fast forward to now, and it still sucks!

Two years ago I started on a strong antibiotic called Solodyn. Well it did nothing other than give me chronic yeast infections. So my dermatologist recommend that I go on Accutane. Well to go on this medicine, you have to join the "I Pledge" Program where I basically sign and agree that I will do everything I can to not get pregnant while taking this medicine, because apparently it causes some serious birth defects in babies and I guess they got sued for it at one point.

Well in addition to signing all these contracts, I also had to get pregnancy tests and blood work done a month before starting the medicine and then also once a month every month while on it. It was awful!! I HATE needles and seeing blood being taken out of me makes me want to throw up. So doing it once a month was miserable! That wasn't even the worst part...the side effects. OH MY GOD the side effects!!

*Dry Skin...so dry that if I just slightly scratched at my cheek, my skin would literally flake off into my hand

*Acne got worse, before it gets better. The first month of the medicine was awful! I had acne ALL over my face, and it was more severe than ever before. It was sooo embarrassing and miserable. I wanted to hide away from everyone until it healed.

*Nose bleed....my nose would bleed constantly and then dry up all at the same time, because I was just soo dry everywhere, inside and out. It was so disgusting and uncomfortable.

*My fingernails constantly peeled and broke because they were so weak.

*Fatigue and Moodiness....I can't prove it was the medicine, but I have a feeling it had something to do with it. Many say that depression is a side effect as well, but I didn't have much of that.

*My lips were the worst I have ever seen them...drying, burning, cracking, bleeding constantly. The only thing that made them slightly less uncomfortable was "Dr. Dan's Cortizone Lip Balm."

*Dry Eyes

*Body and Muscle Aches all over

*Going to the bathroom (#2) -- Painful, bloody, miserable!

(Warning: Possible T.M.I.)

The last symptom I just listed was by far, the worst. I went to several doctors about it and tried several different medicines, as well as some embarrassing medical treatments that I won't mention here. Nothing worked. Well, it got worse and worse. It got to the point where when I was digesting even before going to the bathroom, it felt like glass was moving through my body. It was soooo excruciatingly painful. It made me literally want to stop eating and consuming anything at all. I finally went to my regular doctor again and she gave me some medicines and ideas to help me out and sent me home.

The next morning at 7am she called me personally to tell me to stop taking Accutane immediately because she did some research and apparently it's linked to causing Crohn's Disease and Colitis, among other serious colon diseases and complications. I was SO upset about this, because I was on month 3 of the medicine and only had 2 months to go! And now, I had to stop.

She also told me to go see a gastroendocronologist and get everything checked out. No surprise to me, I had to get a colonoscopy. I had to take 24 pills within an hour the night before the procedure and then 12 more pills an hour before the procedure the next morning at 5am. I spent literally 6 hours going back and forth from the bathroom. It was awful! I went in for the procedure, had a mini-anxiety attack because I hate needles and they stuck one in me and left it there with an IV bag...which grossed me out. I woke up after and it was fine. They didn't find anything, thank god, but needless to say I was told that it wouldn't be a good idea to continue Accutane. I was PISSED! Accutane had finally just started to work for me, and then I had all these complications and had to stop. SON OF A *****!

OH yeah, and because I had been for this visit along with the fact that my mother's side of the family has some history with colon cancer, I have to get a colonoscopy every five years!! I'm only 25! Had I not come in then, I wouldn't have to had started until I was 40! To say the least, I was not happy about this!

Well the first month after stopping Accutane, I was fine. With the exception of maybe a spot here or there, my skin was clear for the first time ever!

Well nowadays, my acne is not like it was before accutane, but still occurring all the time! It's soooo irritating that I went through all of that trouble for nothing! I went to my dermatologist a couple weeks ago and he gave me 2 different topical medicines to use, and big surprise....it's not working.

I am soooo close to just paying an arm and a leg and getting those laser and light treatments for acne. I am SO done with this and it literally makes me want to never look in a mirror ever again whenever I see ANOTHER freakin pimple or blackhead pop up EVERY morning.

UGH!

Ok, so that's my venting.

And P.S., in case any of you are considering Accutane, DON'T!

(Have you SEEN all those crazy commercials?? (http://www.accutanelawyers.com/, http://www.the-accutane-lawyer.com/, http://accutaneattorneys.net/, http://www.accutane-lawsuit-lawyer.com/)

2 comments:

Amy Pearce said...

Omgosh Jess that sounds terrible and scary!!! :-\ So glad you went off of it but hopefully there's another safer solution to help!

I guess we all have something! I have psoriasis but pretty much just on my scalp, and it's terrible! And the medicine is expensive and it only sometimes works, and that's if it doesn't make my hair look all greasy so then I don't want to use it...ugh. And unfortunately it's something that won't go away, I've went to several different doctors and it's pretty much just about using the steroid cream (yes steroid cream) that just temporarily makes it go away, but it will always come back....boo.

Jess said...

Oh my gosh, I have psorasis of the scalp too! I know what you mean! I use T-Gel which is ok, but nothing miraculous.